Roanoke Fungal Meningitis Outbreak
[UPDATE 11/2/2012: The U.S. Food and Drug Administration has found additional vials with bacteria and mold at New England Compounding Center, and it appears the company has known for years that its medication could harm patients. Further reports will follow a full investigation of the company’s Massachusetts facilities.]
A compounding pharmacy located in Massachusetts called New England Compounding Center has been linked to an disturbing outbreak in Roanoke, Virginia, of fungal meningitis.
The pharmacy apparently contaminated a common steroid medication used to treat patients with back pain.
Reports indicate the drug was injected into more than 14,000 people nationwide including 28 at the New River Valley Surgery Center in Christiansburg and another 661 shots were given to patients at Insight Imaging in Roanoke, Virginia.
The following a summary of key symptoms and what patients can do to hold the pharmacy accountable.
Spinal meningitis is inflammation of the tissue surrounding the spinal cord and brain. It is most often caused by a bacterial or viral infection.
The cases which have arisen in Southwest Virginia were caused by a fungus which may have been introduced into the steroid medication by lack of proper procedures at the New England Compounding Center. The swelling that results can harm or destroy nerve cells and cause bleeding in the brain.
Common symptoms include:
- high fever,
- stiff neck,
- headache, and
The disease is usually diagnosed by laboratory tests of spinal fluid obtained with a spinal tap.
It is unclear why a doctor might order steroid injections from a compounding pharmacy or whether the U.S. Food and Drug Administration (FDA) might have caught the problem earlier.
However, if you or a loved one received a steroid injection at either of these facilities and experience any of the above symptoms, go immediately to the closest emergency room for evaluation. Your life may depend on quick action.